Winter Storm, Wyoming Black Hills
- When
- December 5, 3:00 AM MST to 4:00 PM MST
- Where
- Wyoming Black Hills forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.215, -104.569 (the zone’s center; the record gives no point)
A compact upper level system crossed the area, bringing heavy snow to the Wyoming Black Hills during the day. Snowfall amounts of 2 to 4 inches were common across the Wyoming Black Hills, with 6 inches falling at Sundance.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A compact upper level system crossed the area, bringing heavy snow to the Wyoming Black Hills during the day. Snowfall amounts of 2 to 4 inches were common across the Wyoming Black Hills, with 6 inches falling at Sundance. Heavy snow and wind gusts to 50 mph produced near zero visibilities in the Sundance area during the morning.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Dec 4, 8:15 PM MST, 6 hours 45 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
815 PM MST SUN DEC 4 2005
.DISCUSSION...AT 03Z SFC MAP STILL SHOWS WEAK SFC LOW OVR NERN
CO...WITH FRONTAL BOUNDARY STRETCHING FROM WRN MT...THRU NRN
AND ERN WY...AND THEN ALONG THE FRONT RANGE OF THE ROCKIES. WK
AREA OF HIGH PRES HAS SETTLED OVER THE DAKOTAS. SKIES ARE MOSTLY
CLOUDY ACROSS THE OF CWA WITH TEMPS BETWEEN 5 AND 10 ABOVE IN NERN
WY AND BLK HILLS TO 10 BELOW TO AROUND ZERO ON SD PLAINS. HAVE
UPDATED ZONES TO REFLECT COOLER LOW TEMPS ON PLAINS OF WRN SD...
THOUGH AS MORE CLDS MV IN...SHOULD SEE LOW TEMPS BY MIDNIGHT ALL
AREAS.
NEW 00Z RUN HAS PCPN A BIT FARTHER TO THE WEST THAN PREVIOUS RUNS
AND HAVE COORD WITH BIS/ABR AND LOWERED POPS TO CHC CATAGORY IN NERN
PORTIONS OF ZONES. STILL APPEARS THAT UPSLOPE SNOWS WILL BEGIN AFTER
MIDNIGHT IN BEAR LODGE AND NORTHERN BLACK HILLS/FOOTHILLS AND CONT
INTO TUES AM. NEW QPF STILL IN 0.50 TO 0.80 RANGE IN HILLS AND 0.25
TO 0.35 INCHES IN FOOTHILLS. WL NOT MAKE ANY CHGS TO CURRENT WARNING
OR ADVISORIES AS THEY LOOK GOOD.
EXTENDED...TEMPERATURES WILL BEGIN TO MODERATE BY THE END OF THE
WEEK AS AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS ACROSS THE
NORTHERN ROCKIES AND INTO THE PLAINS. THE LAST FEW RUNS OF THE GFS
HAVE SHOWN A MODEST WAVE EMBEDDED IN THE NW FLOW ALOFT MOVG THRU THE
NRN PLAINS ON SAT...BUT WILL LEAVE FCST DRY FOR NOW AS MOISTURE
LOOKS TO BE LACKING.
&&
.AVIATION...A STRONG S/W WILL MOVE THROUGH THE REGION LATE
TONIGHT AND MONDAY...BRINGING A GOOD CHC OF SNOW AND LOWERING
CIGS/VSBYS ACRS THE NRN HALF OF THE ROUTES. THE HEAVIEST SNOW IS
EXPECTED TO FALL ACRS THE NRN BLKHLS WHERE LIFR CONDITIONS ARE
LIKELY.
&&
.UNR...WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING LATE TONIGHT THROUGH MONDAY NIGHT FOR
NORTHERN BLACK HILLS AND NORTHERN FOOTHILLS...
...WINTER WEATHER ADVISORY LATE TONIGHT THROUGH MONDAY NIGHT FOR
CENTRAL BLACK HILLS...
...WINTER WEATHER ADVISORY MONDAY AND MONDAY NIGHT FOR STURGIS
FOOTHILLS...
WY...WINTER STORM WARNING LATE TONIGHT THROUGH MONDAY NIGHT FOR
WYOMING BLACK HILLS...
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 353 PM MST SUN DEC 4 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-051400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 353 PM MST (453 PM CST) SUN DEC 4 2005 ...WINTER STORM WARNING LATE TONIGHT THROUGH MONDAY NIGHT FOR THE NORTHERN BLACK HILLS...WYOMING BLACK HILLS...AND THE NORTHERN FOOTHILLS... ...WINTER WEATHER ADVISORY LATE TONIGHT THROUGH MONDAY NIGHT FOR THE CENTRAL BLACK HILLS... ...WINTER WEATHER ADVISORY MONDAY AND MONDAY NIGHT FOR THE STURGIS FOOTHILLS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AS AN UPPER LEVEL SYSTEM APPROACHES THE AREA...SNOW WILL DEVELOP ACROSS NORTHWEST SOUTH DAKOTA...NORTHEAST WYOMING...THE NORTHERN BLACK HILLS...WYOMING BLACK HILLS...AND THE NORTHERN FOOTHILLS LATE TONIGHT. SNOW ACCUMULATIONS OF UP TO 2 INCHES ARE POSSIBLE BY MORNING...ESPECIALLY ACROSS THE NORTHERN BLACK HILLS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AS THE UPPER LEVEL SYSTEM CROSSES THE AREA ON MONDAY...SOME LIGHT SNOW WILL FALL ACROSS THE PLAINS DURING THE DAY. HOWEVER...ACROSS THE NORTHERN BLACK HILLS... NORTHERN FOOTHILLS...AND THE WYOMING BLACK HILLS...CONDITIONS WILL BE FAVORABLE FOR SIGNIFICANT UPSLOPE SNOWFALL ON MONDAY AND THEN CONTINUING INTO MONDAY NIGHT. SNOWFALL AMOUNTS OF UP TO 1 FOOT CAN BE EXPECTED ACROSS THE NORTHERN BLACK HILLS AND WYOMING BLACK HILLS...WITH LESSER AMOUNTS ACROSS THE NORTHERN FOOT HILLS AND CENTRAL BLACK HILLS. SEE WINTER WEATHER PRODUCTS FOR MORE SPECIFIC INFORMATION. COLD ARCTIC AIR OVER THE REGION TUESDAY AND WEDNESDAY WILL RESULT IN HIGHS IN THE SINGLE DIGITS...AND LOWS WELL BELOW ZERO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483620.